Skip to Page Content
Delaware.gov  |  Text Only Governor | General Assembly | Courts | Elected Officials | State Agencies
  Photo: Featured Delaware Photo
 
 
  Phone Numbers   Mobile   Help   Size   Print   Email
Delaware Health and Social Services

DHSS Press Release

Date: October 19, 2012
DHSS-118-2012

Rita Landgraf, Secretary
Jill Fredel, Director of Communications
302-255-9047, Pager 302-357-7498
Email: jill.fredel@state.de.us


DPH WARNS PUBLIC TO WATCH FOR SIGNS OF CONTAMINATED STEROID INJECTIONS


Delaware's Division of Public Health (DPH) advises Delawareans who feel ill following spinal and joint injections received after May 21, 2012 to contact their health provider. This is in response to the Food and Drug Administration's (FDA) expanded recall of all New England Compounding Center (NECC) medications. FDA has now advised DPH that 13 Delaware health care providers received NECC medications that are part of the expanded recall. No illnesses in Delaware have been linked to NECC medications.

DPH has contacted the following facilities concerning possible use of NECC medications following notification by FDA. Facilities that received the NECC compounds have been contacted by DPH and all facilities have discontinued use of the NECC products. Patients who received injectable product will be contacted by their facility. The implicated medications may have been administered into joints, the spine or eyes or used during heart surgery.

Symptoms include: fever, new or worsening headache, nausea, and new neurological deficit. Symptoms typically have occurred within 1-4 weeks following injections. However, fungal infections can be slow to develop, and there are reports of longer periods between injection and symptoms. Patients and their doctors need to watch closely for symptoms for at least several months following the injection.

"We are issuing this warning out of an abundance of caution," said Dr. Awele Maduka-Ezeh, DPH medical director. "Anyone who feels ill following injections into their spine or joints should contact their medical provider. Our DPH Bureau of Epidemiology is also available to answer questions at 1-888-295-5156."

Health care professionals should cease use of any product produced by NECC, all which have been recalled. CDC is advising healthcare providers to carefully check their inventory to ensure all NECC products are withdrawn. While the recall was initiated due to an ongoing outbreak of fungal infections associated with a contaminated steroid injection - preservative-free methylprednisolone acetate - FDA cannot confirm the sterility of any of the NECC products. The NECC product has been implicated in the infection of 233 people in 15 states and 15 deaths have been attributed to it.

The following list includes Delaware facilities identified by FDA as having received NECC medications.

Advanced Eye Care PA - received injectible drugs
Anesthesia Providers - received injectible drugs
Bayhealth Medical Center - received non-injectible drugs
Beebe Medical Center - received injectible drugs
Richard Bonder, MD, PA - received non-injectible drugs
Christiana Health System - received injectible drugs
Christiana Spine ASC - received injectible drugs
Glasgow Medical Center - received non-injectible drugs
Lewes Surgery Center - received injectible drugs
Pain Center of Delaware - received injectible drugs
Precision Pain and Rehab - received injectible drugs
St. Francis Hospital - received injectible drugs
Swier Clinic - received non-injectible drugs

DPH is advising anyone experiencing the following symptoms following joint or spinal injection received after May 21, 2012 to contact their health care provider.



Delaware Health and Social Services is committed to improving the quality of the lives of Delaware's citizens by promoting health and well-being, fostering self-sufficiency, and protecting vulnerable populations.

Last Updated: Friday October 19 2012
site map   |   about this site   |    contact us   |    translate   |    delaware.gov